Health Brief: Study shows Acetaminophen in babies linked to asthma in young children
A study published in the Journal of Allergy and Clinical Immunology found that the more acetaminophen (brand "Tylenol") that high-asthma risk children received as infants, the more likely they were to exhibit asthma-like symptoms in their preschool years.
The researchers reported following children (from birth to age 7) who had mothers with asthma, which increased their risk of having lung diseases themselves. 19 percent of the children had asthma-like symptoms by the time they turned three. For every day that doubled of the child receiving the drug, there was a 28 percent increase in the risk of asthma symptoms later in childhood. But the link between acetaminophen and asthma did not apply to the children after the age of 7. At that point, 14 percent of the children in the study exhibited asthma-like symptoms, which was comparable to what would be expected if they had not been given acetaminophen as babies.
The researchers pointed out that the results of this study were based on a statistical link, and that it did not directly prove that acetaminophen causes airway trouble. The investigators in the study hope their findings will encourage more research into a potentially "plausible biological" link.